Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 15, NWS Raleigh, NC

March 23, 20114 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 23, 2011, 10:44 PM EDT for 4 counties in North Carolina. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2011, 10:44 PM EDT (02:44 UTC)
Expired
Mar 23, 2011, 11:30 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Durham County, NC, Franklin County, NC, Granville County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 31 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 11:03 PM EDTHAIL 12 Ne Wake Forest, NCHAIL THE SIZE OF QUARTERS ON ROUTE 14 NORTH OF WAKE FOREST.
Mar 23, 11:10 PM EDTHAIL 0.752 Ne Rolesville, NCDIME TO PENNY SIZE HAIL NEAR HWY 96 AND HWY 401.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 6:04 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WUUS52 KRAH 240244
SVRRAH
NCC063-069-077-183-240330-
/O.NEW.KRAH.SV.W.0015.110324T0244Z-110324T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1044 PM EDT WED MAR 23 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAKE COUNTY IN CENTRAL NORTH CAROLINA
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1130 PM EDT

* AT 1039 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DURHAM...MOVING EAST AT 65 MPH. QUARTER
  SIZED HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH ARE LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FALLS LAKE...WAKE FOREST...
  ROLESVILLE...
  WENDELL...
  PILOT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3602 7813 3581 7828 3565 7855 3598 7900
      3621 7889
TIME...MOT...LOC 0245Z 292DEG 57KT 3600 7881

$$

GIH
4 follow-up statements
581 
WWUS52 KRAH 240253
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1053 PM EDT WED MAR 23 2011

NCC063-069-077-183-240330-
/O.CON.KRAH.SV.W.0015.000000T0000Z-110324T0330Z/
WAKE NC-DURHAM NC-FRANKLIN NC-GRANVILLE NC-
1053 PM EDT WED MAR 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR SOUTHERN GRANVILLE...SOUTHERN FRANKLIN...SOUTHEASTERN DURHAM AND
WAKE COUNTIES...

AT 1049 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM... LOCATED NEAR GORMAN... OR 9 MILES 
SOUTH OF CREEDMOOR... MOVING EAST AT 65 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... PURNELL...FALLS LAKE...
RALEIGH...WAKE FOREST...YOUNGSVILLE...NEW HOPE...ROLESVILLE...
KNIGHTDALE...WENDELL...BUNN AND PILOT.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3602 7813 3581 7828 3565 7855 3592 7891
      3618 7875
TIME...MOT...LOC 0253Z 292DEG 57KT 3597 7866

$$

GIH
308 
WWUS52 KRAH 240303
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1103 PM EDT WED MAR 23 2011

NCC063-240312-
/O.CAN.KRAH.SV.W.0015.000000T0000Z-110324T0330Z/
DURHAM NC-
1103 PM EDT WED MAR 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DURHAM COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3602 7813 3581 7828 3567 7851 3585 7881
      3613 7853
TIME...MOT...LOC 0302Z 292DEG 57KT 3594 7850

$$

NCC069-077-183-240330-
/O.CON.KRAH.SV.W.0015.000000T0000Z-110324T0330Z/
WAKE NC-FRANKLIN NC-GRANVILLE NC-
1103 PM EDT WED MAR 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR SOUTHEASTERN GRANVILLE...SOUTHERN FRANKLIN AND WAKE COUNTIES...

AT 1058 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FALLS
LAKE...OR 11 MILES NORTH OF RALEIGH...MOVING EAST AT 65 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
VERY HEAVY RAIN.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... NORTH RALEIGH... FALLS 
LAKE... ROLESVILLE...KNIGHTDALE...WENDELL...BUNN AND PILOT.

THIS STORM WILL ALSO PRODUCE HEAVY RAINFALL...WHICH WILL FLOOD LOW 
LYING AREAS SUCH AS DITCHES...UNDERPASSES AND OTHER AREAS OF POOR 
DRAINAGE.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3602 7813 3581 7828 3567 7851 3585 7881
      3613 7853
TIME...MOT...LOC 0302Z 292DEG 57KT 3594 7850

$$

GIH
380 
WWUS52 KRAH 240314
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1114 PM EDT WED MAR 23 2011

NCC077-240324-
/O.CAN.KRAH.SV.W.0015.000000T0000Z-110324T0330Z/
GRANVILLE NC-
1114 PM EDT WED MAR 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANVILLE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3607 7834 3607 7830 3605 7825 3602 7813
      3598 7815 3595 7818 3581 7828 3576 7836
      3588 7857 3609 7838
TIME...MOT...LOC 0314Z 292DEG 57KT 3590 7826

$$

NCC069-183-240330-
/O.CON.KRAH.SV.W.0015.000000T0000Z-110324T0330Z/
WAKE NC-FRANKLIN NC-
1114 PM EDT WED MAR 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR SOUTHERN FRANKLIN AND EAST CENTRAL WAKE COUNTIES...

AT 1111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM NEAR PILOT... MOVING EAST AT 65 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

THIS STORM WILL ALSO PRODUCE HEAVY RAINFALL...WHICH WILL FLOOD LOW 
LYING AREAS SUCH AS DITCHES...UNDERPASSES AND OTHER AREAS OF POOR 
DRAINAGE. 

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3607 7834 3607 7830 3605 7825 3602 7813
      3598 7815 3595 7818 3581 7828 3576 7836
      3588 7857 3609 7838
TIME...MOT...LOC 0314Z 292DEG 57KT 3590 7826

$$

GIH
926 
WWUS52 KRAH 240327
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1127 PM EDT WED MAR 23 2011

NCC069-183-240337-
/O.EXP.KRAH.SV.W.0015.000000T0000Z-110324T0330Z/
WAKE NC-FRANKLIN NC-
1127 PM EDT WED MAR 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FRANKLIN AND EAST
CENTRAL WAKE COUNTIES EXPIRES AT 1130 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3607 7834 3607 7830 3605 7825 3602 7813
      3598 7815 3595 7818 3581 7828 3576 7836
      3588 7857 3609 7838
TIME...MOT...LOC 0327Z 292DEG 57KT 3582 7802

$$

GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 8:02 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 23, 8:02 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
802 PM EDT WED MAR 23 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT... WITH A SECONDARY COLD
FRONT DROPPING THROUGH ON THURSDAY. HIGH PRESSURE WILL BUILD INTO
THE REGION FROM THE NORTH THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 610 PM WEDNESDAY...

SEVERE THUNDERSTORM WATCH NUMBER 59 IS IN EFFECT UNTIL 100 AM
EDT...ROUGHLY ALONG AND NORTH OF US HIGHWAY 64.

THROUGH TONIGHT: THE SURFACE WARM FRONT HAD RETREATED TO JUST
NORTHEAST OF A LINE FROM KILM-KEWN-KOCW-KIXA-KAVC-KLYH...WHERE IT
THEN INTERSECTED THE ADVANCING COLD POOL ATTENDING THE LINE OF
SUPERCELLS CROSSING WEST- CENTRAL VA. ALREADY LONG AND STRAIGHT
HODOGRAPHS...AMIDST UNIDIRECTIONAL FLOW IN THE STORM-BEARING LAYER
WILL FAVOR SPLITTING SUPERCELLS...THE RIGHT MOVERS OF WHICH WILL
CURVE EAST SOUTHEASTWARD (~280-290 DEGREES AT 45 KTS). THIS FLOW AND
ASSOCIATED LARGE SCALE ASCENT IN THE JET EXIT REGION WILL ONLY
FURTHER STRENGTHEN WITH TIME THIS EVENING...AS A POTENT MID LEVEL
JET NEAR 100 KTS ACCELERATES FROM THE TN VALLEY EASTWARD
SOUTHEASTWARD ACROSS THE SOUTHERN APPALACHIANS...UNDERNEATH A
STEERING VORTEX EVOLVING OVER SOUTHEASTERN CANADA. THERE REMAINS
SOME QUESTION REGARDING THE DEGREE OF DESTABILIZATION OVER THE
PIEDMONT OF NC...WHERE SURFACE DEWPOINTS WERE WITHIN A FEW DEGREES
OF 45. HOWEVER...RECENT REGIONAL RADAR TRENDS SUGGEST NEW STORM
DEVELOPMENT IN A SIMILARLY DRY ENVIRONMENT FROM NEAR KMTV TO
KMWK...AND STRONG MID LEVEL ROTATIONAL EFFECTS SUGGEST STORM
MAINTENANCE INTO THE NORTHERN NC PIEDMONT DURING THE NEXT FEW HOURS.
A MODIFIED EML/STEEP LAPSE RATES ALOFT AND SOON-TO-BE COOLING
TEMPERATURES WILL FAVOR LARGE HAIL...PARTICULARLY WHILE THE STORMS
REMAIN MORE DISCRETE DURING THE NEXT FEW HOURS. IN ADDITION...STEEP
LOW LEVEL LAPSE RATES AND LARGE DEWPOINT DEPRESSIONS ON THE ORDER OF
30-35 DEGREES WILL FAVOR AN ATTENDING THREAT OF
EVAPORATIONALLY-ENHANCED DAMAGING WINDS...AND  LIKELY UPSCALE GROWTH
INTO AN MCS AS THE STORMS OUTFLOWS CONGEAL LATER THIS EVENING...THEN
SURGE ACROSS THE REMAINDER OF CENTRAL NC THROUGH 06Z. PREVIOUSLY
FORECAST POST-CONVECTIVE LOWS 52 TO 60 ACCEPTED.

FOR THURSDAY... THE RISK OF SHOWERS AND ISOLATED STORMS SHOULD EXIT
BY MID MORNING THURSDAY AS THE VORTICITY MAXIMUM MOVES RAPIDLY
OFFSHORE... WITH MID LEVEL DRYING AND WARMING OVERSPREADING THE AREA
AND CANADIAN SOURCE SURFACE HIGH PRESSURE TRYING TO BUILD IN FROM
THE NORTHWEST. AS DRY AIR RUSHES IN WITH ADDITIONAL DRYING FROM
THE DOWNSLOPE FLOW... LOW RH VALUES ARE LIKELY (SEE FIRE WEATHER
SECTION BELOW). BREEZY CONDITIONS ARE LIKELY WITH GOOD MIXING
COMMENCING EARLY (BY MID MORNING)... AND GUSTS TO 30 MPH ARE
POSSIBLE... ESPECIALLY THROUGH THE MORNING UNTIL EARLY AFTERNOON.
HIGHS 63 TO 73 UNDER PARTLY CLOUDY SKIES... WITH THE COOLER
READINGS OVER THE FAR NORTHEAST (CONSIDERABLE CLOUDS THROUGH THE
MORNING) AND IN THE NORTHWEST (COLD AIR ADVECTION BEHIND A
SECONDARY FRONT WHICH PUSHES SOUTHEAST THROUGH THE AREA DURING THE
AFTERNOON). -GIH

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 310 PM...

HIGH PRESSURE OVER THE UPPER MIDWEST WILL RIDGE SOUTHWARD INTO THE
MISSISSIPPI DELTA THURSDAY EVENING... BRINGING A NORTH SURFACE FLOW
TO CENTRAL NORTH CAROLINA. A SUBSIDENCE INVERSION/ISOTHERMAL LAYER
IN THE MID LEVELS STRENGTHENS WITH TIME OVERNIGHT. SOME ADVECTION OF
MOISTURE FROM VIRGINIA IN NORTH FLOW... WITH MOST MODELS CONFINING
MOISTURE TO THE EAST HALF OF THE STATE. ADVECTION OR DEVELOPMENT OF
STRATUS WOULD IMPACT LOW TEMPERATURES... BUT FOR NOW EXPECT ENOUGH
DRYNESS AND ONLY WEAK WARM ADVECTION IN THE LAYER TO KEEP SKIES
PARTLY CLOUDY. CIRRUS AFTER MIDNIGHT MAY MINIMALLY HOLD TEMPERATURES
UP. OVERNIGHT LOW TEMPERATURES MID TO UPPER 30S... WITH COLDER
NORTHERN SPOTS POTENTIALLY TO FREEZING IF CLOUDS ARE MINIMAL.

WELL MIXED ATMOSPHERE FRIDAY WITH LESS DEEP AFTERNOON MIXED LAYER...
TO ABOUT 5000 FEET. LOWER THICKNESSES WILL BE OVER THE NORTHEAST
DURING THE AFTERNOON... AT AROUND 1330 METERS. SOME AFTERNOON
CUMULUS WITH SOME ALTOCUMULUS ADVECTING IN DURING THE AFTERNOON.
HIGH TEMPERATURES NEAR 57 NORTHEAST... AND 64 SOUTHWEST.

MOISTURE BELOW 15000 FEET ON THE INCREASE FRIDAY NIGHT AS SURFACE
WINDS SHIFT TO SOUTH TO SOUTHWEST. CLOUDS ON THE INCREASE AND LOW
LEVEL THICKNESS VALUES UP AT LEAST 20 METERS FROM FRIDAY MORNING.
LOW TEMPERATURES AROUND 40 NORTHEAST TO MID 40S SOUTH.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 310 PM...

MID LEVEL WARM FRONT TO PUSH INTO NORTH CAROLINA FROM THE SOUTH
SATURDAY MORNING. THE 00Z ECMWF APPEARS TOO WEAK WITH 850 MILLIBAR
FLOW COMPARED TO THE LATEST MORNING MODELS. EXPECTING A CHANCE FOR
RAIN BEFORE NOON IN THE WEST... WITH LESSER CHANCES EAST. AS THE LOW
TO OUR WEST APPROACHES... WINDS INCREASE ALOFT AND ISENTROPIC LIFT
IN CENTRAL NORTH CAROLINA MAXIMIZES TOWARD VIRGINIA. LIKELY POPS
NORTH TO HIGH CHANCE SOUTH. HIGH TEMPERATURES MID 50S NORTH TO MID
60S SOUTH.

SURFACE LOW TO OUR WEST FORECAST TO REACH EASTERN TENNESSEE BEFORE
SUNRISE SUNDAY. SOME MODELS HINTING AT A DAMMING SCENARIO WITH A
DEVELOPING COASTAL LOW INJECTING COLD AIR INTO NORTH CAROLINA SUNDAY
AFTERNOON. THIS IS A DISTINCT POSSIBILITY WHICH COULD RESULT IN
FALLING OR AT LEAST STEADY AFTERNOON TEMPERATURES WITH THE LAST RAIN
THREAT EXITING AREAS EAST OF INTERSTATE 95 DURING THE EVENING.
SATURDAY NIGHT LOW TEMPERATURES LOW 40S NORTH TO LOWER 50S SOUTH.
SUNDAY HIGH TEMPERATURES LOW TO MID 50S NORTH... UPPER 50S SOUTH.

THIS MORNINGS MODELS FAVOR A BROAD WEAK SURFACE LOW COMPLEX MONDAY
MORNING IN THE GULF STATES UNDER MOSTLY WEST FLOW... AND THE STRONG
UPPER LEVEL CUT OFF NORTH TEXAS LOW OF THE 00Z ECMWF IS REJECTED AT
THIS TIME. ONCE AGAIN A DAMMING AIR MASS IS POSSIBLE WITH A
DEVELOPING COASTAL LOW MONDAY NIGHT FUNNELING COOLER AIR FROM
VIRGINIA INTO NORTH CAROLINA. A CHANCE FOR RAIN BY MONDAY AFTERNOON
IS REASONABLE... CONTINUING INTO EARLY MONDAY NIGHT. MONDAY HIGH
TEMPERATURES 55 TO 60. MONDAY NIGHT LOW TEMPERATURES MID 30S NORTH
TO MID 40S SOUTH.

WILL FORECAST NO MORE THAN SLIGHT CHANCES FOR RAIN FOR LATE MONDAY
NIGHT INTO TUESDAY... BUT WITH LOW CONFIDENCE. EXPECTING STRONGER
UPPER LEVEL LOW TO OUR SOUTH TO SUPPRESS MORE IF NOT ALL
PRECIPITATION TO OUR SOUTH WITH ANY BROAD SURFACE LOW BEING WEAK.
REGARDLESS... ANY PRECIPITATION IN CENTRAL NORTH CAROLINA LOOKS
QUITE MEAGER DURING THIS TIME PERIOD.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 730 PM WEDNESDAY...

AHEAD OF A COLD FRONT...A LINE OF STRONG TO SEVERE STORMS HAS MOVED
INTO THE TRIAD REGION (KINT AND KGSO) AND IS NOW QUICKLY MOVING
SOUTHEAST INTO THE TRIANGLE AND COASTAL PLAIN REGIONS (KRDU AND
KRWI) THIS EVENING. BEHIND THIS INITIAL LINE...ANOTHER LINE IS
CLOSELY FOLLOWING AND IS EXPECTED TO SWEEP ACROSS ALL OF CENTRAL
NC...LIKELY IMPACTING KINT/KGSO BETWEEN 01Z TO 04Z...KRDU AND KRWI
BETWEEN 02Z TO 06Z...AND KFAY 03Z TO 08Z. THESE MAINLY MVFR STORMS
WILL BE FAST MOVING AND MAY CONTAIN STRONG WIND GUSTS OVER 40 KNOTS.
STORM CHANCES WILL TAPER OFF TONIGHT BY 08Z AS THE COLD FRONT
MOVES EASTWARD THROUGH THE AREA. HOWEVER...AS AN UPPER LEVEL
DISTURBANCE PASSES OVERHEAD TOWARDS DAYBREAK...A PERIOD OF MVFR
CEILINGS AND A FEW SHOWERS WILL BE POSSIBLE ACROSS KRDU AND KRWI
FROM ABOUT 08Z TO 13Z. THEN...VFR CONDITIONS WILL RETURN FOR
THURSDAY WITH WINDS PICKING UP OUT OF THE NORTHWEST AT 12 TO 16
KNOTS...WITH GUSTS UP TO 25 KNOTS POSSIBLE...ESPECIALLY DURING THE
MORNING HOURS (WINDS SHOULD SLOWLY SUBSIDE DURING THE AFTERNOON
HOURS).

THEN VFR CONDITIONS WILL DOMINATE THROUGH AT LEAST THE END OF THE
WORK WEEK. THE AFOREMENTIONED COLD FRONT WILL HEAD BACK NORTH INTO
NORTH CAROLINA AS A WARM FRONT EARLY SATURDAY THEN STALL ACROSS
SOUTHERN NORTH CAROLINA THROUGH THE WEEKEND...LEADING TO PERIODS OF
MVFR TO IFR CONDITIONS AND POSSIBLE LOW LEVEL WIND SHEAR SATURDAY
THROUGH MONDAY.

&&

.FIRE WEATHER...
AS OF 800 PM WEDNESDAY...

AFTER COORDINATION WITH THE FOREST SERVICE.. WE WILL HIGHLIGHT AN
INCREASED FIRE DANGER FOR THURSDAY. WINDS FROM THE NORTHWEST WILL BE
SUSTAINED AROUND 15 MPH WITH GUSTS UP TO 25 TO 30 MPH... PRIMARILY
DURING THE MORNING THROUGH EARLY AFTERNOON. DRY AIR ADVECTING IN
FROM THE NORTHWEST COMBINED WITH ADDITIONAL DOWNSLOPE DRYING WILL
BRING RELATIVE HUMIDITY DOWN TO THE 24 TO 32 PERCENT RANGE.
THESE CONDITIONS ALONG WITH DRY FUELS AND THE LACK OF WIDESPREAD
SOAKING PRECIPITATION AMOUNTS THROUGH TONIGHT WILL POSE A THREAT FOR
ADVERSE FIRE BEHAVIOR. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...MWS/HARTFIELD
SHORT TERM...
LONG TERM...
AVIATION...KRR/HARTFIELD
FIRE WEATHER...HARTFIELD
Hazardous weather outlook, Mar 23, 8:14 PM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
814 PM EDT WED MAR 23 2011

NCZ042-073>078-083>086-088-089-250015-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
814 PM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA TONIGHT.
ISOLATED SEVERE STORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
FRONT TONIGHT...WITH A PRIMARY THREAT OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ007>011-021>028-038>041-043-250015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-
814 PM EDT WED MAR 23 2011

...SEVERE THUNDERSTORM WATCH 59 IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.
SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

KRR

In the hours before

Local storm report, Mar 23, 8:30 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
830 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND DMG     3 NE LOUISBURG          36.12N  78.26W
03/23/2011                   FRANKLIN           NC   911 CALL CENTER

            TREE DOWN PARTIALLY BLOCKING THE ROAD AT THE 1100 BLOCK
            OF HWY 561

&&

EVENT NUMBER RAH1100296

KC
Special weather statement, Mar 23, 8:44 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
844 PM EDT WED MAR 23 2011

NCZ011-028-240130-
EDGECOMBE-HALIFAX-
844 PM EDT WED MAR 23 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX AND EDGECOMBE
COUNTIES THROUGH 930 PM EDT...

AT 841 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
ENFIELD TO 7 MILES WEST OF ROCKY MOUNT...MOVING SOUTHEAST AT 60 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...SCOTLAND NECK...
LEGGETT...AND TARBORO.

STAY INDOORS AS THE STORMS MOVE THROUGH THE AREA. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3608 7731 3600 7739 3591 7734 3582 7735
      3579 7748 3567 7767 3573 7773 3582 7775
      3587 7783 3615 7770 3639 7756 3632 7757
      3632 7745 3624 7737 3621 7738 3617 7728
      3610 7723
TIME...MOT...LOC 0041Z 301DEG 53KT 3620 7754 3589 7784

KMC
Special weather statement, Mar 23, 9:09 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
909 PM EDT WED MAR 23 2011

NCZ021-240130-
FORSYTH-
909 PM EDT WED MAR 23 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHWESTERN FORSYTH
COUNTY THROUGH 930 PM EDT...

AT 909 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DONNAHA...OR ABOUT OVER EAST BEND...MOVING EAST AT 70 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RURAL HALL.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3626 8044 3626 8012 3625 8012 3615 8042
      3613 8044 3626 8046
TIME...MOT...LOC 0109Z 257DEG 60KT 3622 8038

MWS
Special weather statement, Mar 23, 9:45 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
945 PM EDT WED MAR 23 2011

NCZ009>011-240245-
HALIFAX-VANCE-WARREN-
945 PM EDT WED MAR 23 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN WARREN...
VANCE... AND HALIFAX COUNTIES THROUGH 1045 PM EDT...

AT 943 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TUNGSTEN...OR ABOUT 12 MILES NORTHWEST OF HENDERSON...MOVING EAST AT
70 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... MIDDLEBURG...
WISE... NORLINA... WARRENTON... KERR LAKE... MACON... LAKE GASTON...
LITTLETON... ROSEMARY... AND ROANOKE RAPIDS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BRANCHES AND BLOWING AROUND
LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3651 7788 3648 7765 3644 7762 3640 7755
      3632 7757 3632 7745 3627 7741 3629 7850
      3649 7851 3655 7846 3656 7790
TIME...MOT...LOC 0143Z 266DEG 64KT 3648 7843

GIH
Special weather statement, Mar 23, 9:53 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
953 PM EDT WED MAR 23 2011

NCZ021-022-038-240245-
DAVIDSON-FORSYTH-GUILFORD-
953 PM EDT WED MAR 23 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH...GUILFORD AND
DAVIDSON COUNTIES THROUGH 1045 PM EDT...

AT 953 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 21
MILES SOUTHWEST OF CLEMMONS...OR ABOUT 8 MILES SOUTHWEST OF
MOCKSVILLE...MOVING EAST AT 70 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WELCOME...AND...
ARCADIA...THOMASVILLE...HIGH POINT...JAMESTOWN...GREENSBORO...AND...
PLEASANT GARDEN...MCLEANSVILLE...AND...FOREST OAKS.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS AND BLOWING AROUND LIGHT
OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3625 7974 3624 7967 3597 7961 3592 7988
      3591 8004 3587 8007 3577 8047 3583 8049
      3585 8039 3589 8041 3590 8037 3594 8037
      3599 8042 3601 8042 3604 8047 3604 8049
      3606 8051
TIME...MOT...LOC 0153Z 253DEG 61KT 3583 8064

MWS
Special weather statement, Mar 23, 10:08 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1008 PM EDT WED MAR 23 2011

NCZ007-008-023>025-240300-
ALAMANCE-DURHAM-GRANVILLE-ORANGE-PERSON-
1008 PM EDT WED MAR 23 2011

...STRONG FAST MOVING THUNDERSTORMS WILL MOVE ACROSS GRANVILLE...
PERSON... NORTHERN ALAMANCE... NORTHERN ORANGE... AND NORTHERN
DURHAM COUNTIES THROUGH 1100 PM...

AT 1006 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
NORTHWEST OF BUSHY FORK... MOVING EAST AT 70 MPH. A SECOND STRONG
STORM LOCATED NEAR ALTAMAHAW WAS ALSO MOVING EAST AT 70 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... SURL... OAK
HILL... BEREA... STOVALL... OXFORD... PLEASANT GROVE... AND
ROUGEMONT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
VERY HEAVY RAIN.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND LIMBS AND BLOWING AROUND
TRASH CANS AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3617 7851 3611 7953 3625 7952 3624 7916
      3654 7915 3654 7850
TIME...MOT...LOC 0206Z 270DEG 71KT 3638 7912

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 8:15 PM EDTSpecial Weather StatementRAHNash45 min
Mar 23, 8:44 PM EDTSpecial Weather StatementRAHEdgecombe46 min
Mar 23, 9:09 PM EDTSpecial Weather StatementRAHForsyth21 min
Mar 23, 9:13 PM EDTSevere Thunderstorm WarningRAHGranville, Person47 min
Mar 23, 9:45 PM EDTSpecial Weather StatementRAHVance, Warren60 min
Mar 23, 9:53 PM EDTSpecial Weather StatementRAHGuilford52 min
Mar 23, 10:02 PM EDTAreal Flood AdvisoryRAHPerson3 hr
Mar 23, 10:08 PM EDTSpecial Weather StatementRAHGranville, Person52 min
Mar 23, 11:00 PM EDTSpecial Weather StatementRAHAlamance, Davidson, Guilford, Orange60 min
Mar 23, 11:36 PM EDTSpecial Weather StatementRAHEdgecombe, Nash, Wilson24 min
Mar 23, 11:38 PM EDTSpecial Weather StatementRAHHarnett, Johnston, Wake52 min
Mar 24, 12:01 AM EDTSpecial Weather StatementRAHChatham, Lee, Montgomery, Moore, Stanly59 min
Mar 24, 12:09 AM EDTAreal Flood AdvisoryRAHDurham, Wake58 min
Mar 24, 12:40 AM EDTSpecial Weather StatementRAHCumberland, Johnston, Sampson, Wayne, Wilson65 min
Mar 24, 1:13 AM EDTSpecial Weather StatementRAHAnson, Hoke, Richmond, Scotland62 min
Mar 24, 1:46 AM EDTSpecial Weather StatementRAHBladen29 min
Mar 24, 3:57 AM EDTFrost AdvisoryRAHAlamance, Chatham, Davidson, Durham, Forsyth, Franklin and 8 more28 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.